Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 16, 2021Calhoun County, Cherokee County, Etowah County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 16, 2021, 7:32 PM CDT for Calhoun County, Cherokee County, Etowah County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 7:32 PM CDT (00:32 UTC)
Expired
Jul 16, 2021, 8:15 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL

Counties Calhoun County, AL, Cherokee County, AL, Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1533 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

746 
WWUS84 KBMX 170032
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
732 PM CDT Fri Jul 16 2021
 
ALZ018>021-170115-
Calhoun AL-Etowah AL-Cleburne AL-Cherokee AL-
732 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN...EASTERN ETOWAH...NORTH
CENTRAL CLEBURNE AND CHEROKEE COUNTIES UNTIL 815 PM CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jacksonville State University, or near Jacksonville, moving north at
20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gadsden, Anniston, Jacksonville, Rainbow City, Piedmont, Hokes Bluff,
Centre, Heflin, Cedar Bluff, Forney, Centre Municipal Airport, Fort
McClellan, Saks, Glencoe, Weaver, Ohatchee, Leesburg, Reece City,
Sand Rock and Gaylesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3425 8545 3396 8540 3361 8558 3374 8608
      3377 8604 3381 8607 3382 8605 3384 8607
      3385 8605 3387 8608 3420 8602 3420 8584
      3424 8584 3424 8581 3426 8581 3426 8577
      3430 8573
TIME...MOT...LOC 0032Z 197DEG 19KT 3385 8579 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 16, 7:14 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 16, 7:14 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
714 PM CDT Fri Jul 16 2021

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0656 PM CDT Fri Jul 16 2021/

Two rather large boundary have converged over Central Alabama. One
came at us from the west in far eastern Mississippi and another
from south Alabama. Models have not handled this activity at all
and adjustments are necessary. Showers and storms have developed
along these boundaries and at this writing extend from near Double
Springs to Birmingham to Heflin. This activity was moving
northeast around 35 mph. Temperatures have crashed down to the dew
points in several spots and acted as a cold pool. Mixed Layer
CAPE values have held in the 1500-2000 range, DCAPE was 500-800,
plenty of convergence along the boundary. Relative moisture values
do decrease northward and expect at least some weakening or
decrease but it may not be until it reaches the Tennessee Valley
area. But until the storms exit or weaken, wind gusts may reach
35-40 mph, brief heavy rainfall, and plenty of lightning are
possible. Increased pops considerably northeast. Some storms are
still possible behind the initial activity for a few hours until
the instability is exhausted or we completely lose insolation
effects.

75

Previous short-term discussion:
/Updated at 0846 AM CDT Fri Jul 16 2021/

Through Tonight.

On visible satellite imagery, an MCV is circulating just to the
northwest of Demopolis and producing some light showers & drizzle
from a deck of mid-level clouds. These clouds are covering a
majority of the area and resulting in slow temperature rises this
morning, but I expect only minor impacts to forecast highs as the
clouds should begin to mix apart as we reach midday. Expect temps to
rebound back into the upper 80s to lower 90s again this afternoon
unless otherwise cooled by rain. Lift from the MCV will support
scattered coverage of showers and storms, especially now that
moisture is rising with a PWAT value of 1.82 inches measured on the
12Z BMX RAOB. Some activity will linger into the evening, but will
mostly diminish before midnight with overnight lows in the lower 70s.

Saturday.

The Atlantic ridge, which has been the dominant feature over the
Southeast for the past few days, will begin to lose its control
tomorrow as a mid-level trough deepens over the Great Lakes
region and extends southwest into the Lower MS Valley. The
increasing presence of cyclonic flow will support scattered to
numerous afternoon showers and thunderstorms across our
north/northwest, especially along and north of I-20 just
downstream of the trough. Less coverage is expected in the
southeast where drier air will be situated closer to the ridge,
but could see activity expand further east than expected due to
outflow and mesoscale boundary interactions. Temperatures will
range from the lower 80s northwest to low/mid 90s southeast.

86

.LONG TERM...
/Updated at 0231 PM CDT Fri Jul 16 2021/

Extended forecast is on track, as a wetter pattern takes shape
across the region early next week. An upper level trough/shear
axis sits across the area providing a focus and lift for more than
your typical diurnal coverage. Alot of uncertainty with the mid
level circulation that breaks from the main trough for Wednesday
and Thursday, with some solutions now showing increased rain
chances remaining across the entire area through the period.

14

Previous long-term discussion:
/Updated at 0208 AM CDT Fri Jul 16 2021/
Saturday night through Thursday.

Overall pattern remains fairly consistent with what has occurred
throughout the summer thus far, with a weakness in the ridge
overhead downstream of a strong mid-level anticyclone centered
near/north of the Four Corners. This results in a continued theme
of above average rain chances and below average high
temperatures, keeping heat indices well below heat advisory
criteria. A weak mid-level trough axis extending southwestward
from Northeast troughing combined with PWATs at or above 2 inches
will favor numerous to widespread showers and storms Sunday and
Monday. A zonally oriented shear axis/weakness will be located
across the Gulf states by Tuesday while a mid-level circulation
potentially forms over Texas. A north to south PWAT gradient will
set up with the highest PWATs and rain chances in the southern
counties. There are some model differences regarding where exactly
the moisture gradient sets up, with some models bringing some
drier air aloft into the northern counties. Did not make much of a
change to the previous forecast due to this uncertainty.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

MGM/TOI are mostly done with convection this evening. TCL/EET are
also about through with some lingering rain and a possible storm.
BHM/ANB/ASN will experience storms the next hour or so with a
decreasing trend thereafter. Outside the convective activity, VFR
conditions prevail this evening. Some low clouds/restrictions
enter the picture around sunrise for most areas, but better
chances will be north. Ceilings will drop to MVFR and last several
hours in the morning. Clouds lift in most areas and then chances
of convection start again. There will be a high chance of storms
again and have VCTS and PROB30 to start and will most likely need
an upgrade to prevail when best time can be determined. Light and
variable winds are expected tonight and keeping a westerly
component Saturday around 6kts.

75

&&

.FIRE WEATHER...

Scattered to numerous showers and storms are expected Saturday,
becoming more numerous to widespread Sunday through Tuesday.
Highest chances will be in the afternoon and evening hours.
Localized fog, mainly in river valleys, will be possible each
morning around sunrise. The humid airmass will result in high
relative humidity values each day, with generally light southerly
to southwesterly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  88  70  85  68 /  70  70  60  80  60
Anniston    71  88  71  85  71 /  70  60  50  70  60
Birmingham  71  88  72  85  71 /  70  60  50  70  60
Tuscaloosa  72  88  72  85  71 /  40  60  50  70  60
Calera      71  87  72  85  71 /  50  60  50  60  60
Auburn      71  89  72  87  71 /  40  30  20  50  50
Montgomery  72  92  73  91  72 /  40  40  30  50  50
Troy        71  92  73  91  72 /  40  30  20  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 16, 3:23 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
323 AM CDT Fri Jul 16 2021

ALZ011>015-017>050-171130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
323 AM CDT Fri Jul 16 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 16, 4:55 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
455 PM CDT Fri Jul 16 2021

ALZ035-036-162245-
Chilton AL-Coosa AL-
455 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHILTON AND WESTERN
COOSA COUNTIES UNTIL 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Higgins Ferry Park, or near Clanton, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clanton, Weogufka, Lyle, Mitchell Lake, Dollar, Strickland
Crossroads, Lay Lake Dam, Unity, Marble Valley, Moriah, Higgins Ferry
Park, Bentleyville, Lay Lake, Waxahatchee Creek, Paint Creek and
Mitchell Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3276 8644 3284 8663 3302 8656 3303 8654
      3302 8652 3306 8652 3307 8651 3309 8651
      3310 8649 3310 8648 3300 8622
TIME...MOT...LOC 2155Z 209DEG 13KT 3283 8652

25/Owen
Special weather statement, Jul 16, 4:56 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
456 PM CDT Fri Jul 16 2021

ALZ041-042-162245-
Autauga AL-Lowndes AL-
456 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AUTAUGA AND NORTH CENTRAL
LOWNDES COUNTIES UNTIL 545 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm near
Autaugaville, or 12 miles north of Hayneville, moving northeast at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Prattville, Millbrook, Autaugaville, White Hall, Lowndesboro, Booth,
Vida Junction, Autauga County Airport and Manack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3224 8658 3233 8676 3263 8669 3253 8641
      3243 8641 3240 8644 3241 8646 3238 8646
      3236 8648 3236 8649 3234 8649
TIME...MOT...LOC 2156Z 209DEG 13KT 3236 8663

25/Owen
Special weather statement, Jul 16, 5:18 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
518 PM CDT Fri Jul 16 2021

ALZ025-035-162245-
Chilton AL-Shelby AL-
518 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHILTON AND
SOUTHEASTERN SHELBY COUNTIES UNTIL 545 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lay Lake, or 7 miles northeast of Jemison, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Alabaster, Calera, Montevallo, Columbiana, Jemison, Wilsonville,
Thorsby, Gap Of The Mountain, Shelby County Airport, Lay Lake,
Shelby, Minooka Park, Alabama 4H Center, Waxahatchee Creek, Highway
145 and CR 46, I 65 Rest Area, Kelley Branch, Camp Branch, Siluria
and Alabaster Veterans Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3324 8685 3326 8643 3324 8644 3324 8645
      3323 8647 3320 8646 3320 8649 3318 8650
      3314 8648 3310 8650 3309 8651 3307 8651
      3306 8652 3304 8652 3291 8657 3289 8677
TIME...MOT...LOC 2217Z 178DEG 16KT 3303 8664

25/Owen
Special weather statement, Jul 16, 7:00 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
700 PM CDT Fri Jul 16 2021

ALZ017-024-026-170045-
Jefferson AL-St. Clair AL-Blount AL-
700 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT...
NORTHEASTERN JEFFERSON AND WEST CENTRAL ST. CLAIR COUNTIES UNTIL 745
PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clay, or near Trussville, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Trussville, Gardendale, Moody, Oneonta, Springville, Cleveland,
Dallas, Center Point, Clay, Pinson, Argo, Locust Fork, Allgood,
Fairview, Nectar, County Line, Chalkville, Grayson Valley, Inland
Lake and Highland Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 8654 3366 8677 3401 8665 3391 8635
TIME...MOT...LOC 0000Z 202DEG 14KT 3372 8663

25/Owen
Special weather statement, Jul 16, 7:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
732 PM CDT Fri Jul 16 2021

ALZ018>021-170115-
Calhoun AL-Etowah AL-Cleburne AL-Cherokee AL-
732 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN...EASTERN ETOWAH...NORTH
CENTRAL CLEBURNE AND CHEROKEE COUNTIES UNTIL 815 PM CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jacksonville State University, or near Jacksonville, moving north at
20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gadsden, Anniston, Jacksonville, Rainbow City, Piedmont, Hokes Bluff,
Centre, Heflin, Cedar Bluff, Forney, Centre Municipal Airport, Fort
McClellan, Saks, Glencoe, Weaver, Ohatchee, Leesburg, Reece City,
Sand Rock and Gaylesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3425 8545 3396 8540 3361 8558 3374 8608
      3377 8604 3381 8607 3382 8605 3384 8607
      3385 8605 3387 8608 3420 8602 3420 8584
      3424 8584 3424 8581 3426 8581 3426 8577
      3430 8573
TIME...MOT...LOC 0032Z 197DEG 19KT 3385 8579

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:00 PM CDTSpecial Weather StatementBMXBlount45 min
Jul 16, 7:54 PM CDTSpecial Weather StatementBMXEtowah36 min
Jul 17, 2:01 PM CDTSpecial Weather StatementBMXHale29 min
Jul 17, 3:34 PM CDTSpecial Weather StatementBMXPerry26 min
Jul 17, 3:52 PM CDTSpecial Weather StatementBMXBibb, Chilton53 min
Jul 17, 5:13 PM CDTSpecial Weather StatementBMXLee32 min
Jul 17, 6:12 PM CDTAreal Flood AdvisoryBMXJefferson2 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.